Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Wichita, KS

May 11, 2002Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 3:55 PM CDT for Lincoln County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 3:55 PM CDT (20:55 UTC)
Expired
May 11, 2002, 5:00 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:27 PM CDTTornado F0Beverly, KSBrief touchdown in open country.
May 11, 4:27 PM CDTTornado F0Beverly, KSBrief touchdown in open country.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 112055
SVRICT
KSC105-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 500 PM CDT.

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF WILSON...OR ABOUT 27 MILES
  EAST OF RUSSELL...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  8 MILES SOUTH OF LINCOLN AROUND 415 PM CDT...
  NEAR BEVERLY AROUND 425 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS STORM.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 500 PM CDT.

LAT...LON 3891 9849 3885 9844 3887 9793 3917 9804

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 11, 2:30 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT SAT MAY 11 2002

MAIN FCST PROBLEMS: POTENTIAL FOR SVR WX/FLOODING TONIGHT INTO
SUNDAY AM.

FOLLOWING THE MESOETA AT THIS PT...WITH THE ETA SHOWING DECENT
CONSISTENCY WITH THIS FRONTAL SYSTEM COMING THROUGH TONIGHT INTO
SUNDAY.

TONIGHT: LATEST MESOETA CONTINUES TO BRING THE COLD FRONT SEWD INTO
THE FCST AREA TONIGHT. STILL ANTICIPATING SVR CONVECTION TO DEVELOP
IN CNTRL KS ALONG THE COLD FRONT BETWEEN 21Z-00Z. INITIAL MODE COULD BE
SUPERCELLS...BEFORE ACTIVITY TRANSITIONS INTO MORE LINEAR MCS
FORMATION DURING THE EVENING AS LOW LVL CONVERGENCE INCREASES INTO
FRONT. SEVERAL PARAMETERS COMING TOGETHER SUGGESTING HEAVY
RAINFALL/FLOODING AS A POSSIBILITY FOR PORTIONS OF CNTRL/SERN KS.
THE 850 FRONT WL BE SAGGING INTO A HIGH THETA-E BULLSEYE OVER CNTRL
KS...WITH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 IN. ERN KS WL BE IN
THE RR QUAD OF STRENGTHENING UPR JET STREAK IMPLYING STRONG
DIVERGENCE ALOFT...AND SOME 850-300 THICKNESS DIFFLUENCE APPARENT
OVERNIGHT. WL ADD SALINE AND MCPHERSON COS TO CURRENT FLOOD WATCH
AND EXTEND WATCH INTO SUNDAY AM.

SUNDAY: RW/TRW STILL LIKELY IN THE SERN ZONES...AT LEAST IN THE
MORNING GIVEN THE 850 FRONT WL STILL BE SLOWLY MOVG THRU AREA. IN
FACT...WL NEED TO KEEP AT LEAST A SMALL CHC OF RW/TRW GOING IN CNTRL
SXNS WITH THE MID LVL COOLING ASSOCIATED WITH SHORTWAVE
TROF...SPREADING EWD ACROSS SRN KS/OK SUNDAY PM/EVE.
OTHERWISE...CAA/CLOUDS WL KEEP MOST AREAS IN THE UPPER 50S TO UPPER
60S...WITH WARMEST READINGS IN THE SE.

SUN NIGHT: DECREASING CLOUDS FROM NW-SE BEHIND UPR TROF AND FRONT.
THIS SHOULD ALLOW TEMPS TO FALL INTO THE 40S AND LOW 50S AS WINDS
SLACKEN OFF. NO CHANGES TO CURRENT FCST TEMPS.

MONDAY: SFC-850 HIGH BUILDS ACROSS KS WITH MOSTLY SUNNY SKIES IN
STORE. HIGHS NR 70 TO LWR 70S APPEARS REASONABLE GIVEN 1000/850
THICKNESSES AND DEGREE OF MAY SUNSHINE.

EXTENDED PERIOD TUES-SAT:
MEDIUM RANGE MODELS WERE IN A LITTLE BETTER AGREEMENT WITH THE NEXT
UPR TROF MOVG SLOWLY INTO THE WRN U.S. TUES-WED...THEN PROGRESSING
THIS FEATURE TOWARD THE PLAINS FRI/SAT. LEE TROFFING AND LOW LVL JET
DEVELOPMENT WL ALLOW FOR MOISTURE RETURN AND SOME CHC FOR
NIGHTTIME/MORNING ELEVATED CONVECTION WED-THURS. IN FACT...COULD SEE
SOME AS SOON AS TUES NIGHT, BUT WL NOT INTRODUCE YET AS CHANCE LOOKS
TOO SLIGHT. BETTER THREAT FOR CONVECTION WL BE WITH THE FRONT AND
APPROACHING UPR TROF FRI-SAT. DIDNT MAKE ANY SIGNIGIFANT
ADJUSTMENTS TO TEMPS...WITH VALUES NR TO SLIGHTLY ABOVE NORMAL UNTIL
SAT. IF THE MRF IS RIGHT...HIGHS MAY NOT GET OUT OF 60S
SAT...HOWEVER THATS A WEEK AWAY.

FCSTID =
ICT   55  65  47  73 /  70  40  20   0
HUT   53  63  46  72 /  70  30  10   0
EWK   54  64  46  72 /  80  40  20   0
EQA   55  66  48  72 /  80  60  20   0
WLD   56  69  49  74 /  70  50  20   0
RSL   50  58  42  72 /  80  30   0   0
GBD   50  60  43  72 /  70  30   0   0
SLN   51  60  45  71 /  80  30  10   0
MPR   54  64  46  72 /  80  30  10   0
CFV   60  70  51  72 /  70  70  30   0
CNU   60  69  51  71 /  80  70  30   0
K88   60  69  51  71 /  80  70  30   0

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, May 11, 11:05 AM CDT, 4 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112205-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT SAT MAY 11 2002

...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT...

A COLD FRONT IS FORECAST TO SAG INTO CENTRAL KANSAS LATE THIS
AFTERNOON. WARM TEMPERATURES AROUND 8000 FEET WILL ACT TO SUPPRESS
ANY THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM NEAR THE FRONT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY NEAR THE FRONT AFTER 3
PM TODAY...MAINLY NORTHWEST OF A SALINA TO GREAT BEND LINE.
INITIALLY...THE STORMS ARE EXPECTED TO TAKE ON THE FORM OF
INDIVIDUAL SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS
MAY ALSO BE CAPABLE OF PRODUCING TORNADOES. AFTER 8 PM...THE
STORMS ARE EXPECTED TO FORM INTO A LINE. THIS LINE IS EXPECTED TO
IMPACT AREAS NORTHWEST OF A WINFIELD TO EUREKA LINE THROUGH
MIDNIGHT.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL FOR A TIME...HOWEVER TORRENTIAL FLOODING RAINS WILL
ALSO ACCOMPANY THE STORMS LATE TONIGHT. AREAS EAST OF INTERSTATE
135 SHOULD REMAIN ALERT TO THE THREAT OF FLOODING LATE TONIGHT.

SPOTTER ACTIVATION WILL BE NEEDED NORTHWEST OF A HUTCHINSON TO
COTTONWOOD FALLS LINE AFTER 3 PM TODAY...AND ACROSS THE REMAINDER
OF SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 7 PM TONIGHT.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:00 PM CDTSevere Thunderstorm WarningICTLincoln60 min
May 11, 3:56 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 11, 4:04 PM CDTTornado WarningICTBarton41 min
May 11, 4:24 PM CDTSevere Thunderstorm WarningICTEllsworth66 min
May 11, 4:27 PM CDTTornado WarningICTLincoln33 min
May 11, 4:29 PM CDTTornado WarningICTEllsworth46 min
May 11, 4:36 PM CDTTornado WarningICTRice39 min
May 11, 4:52 PM CDTTornado WarningICTSaline38 min
May 11, 5:15 PM CDTSevere Thunderstorm WarningICTEllsworth60 min
May 11, 6:24 PM CDTSevere Thunderstorm WarningICTReno66 min
May 11, 6:47 PM CDTSevere Thunderstorm WarningICTRice58 min
May 11, 6:49 PM CDTSevere Thunderstorm WarningICTMcPherson56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.